Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 31, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 4, 2009, 2:36 PM EDT for Burke County, Richmond County, Georgia. It was in force for 84 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2009, 2:36 PM EDT (18:36 UTC)
- Expired
- May 4, 2009, 4:00 PM EDT
- In force
- 84 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Burke County, GA, Richmond County, GA
The radar
The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 3:40 PM EDT | HAIL 0.75 | 1 S Sardis, GA | FD REPORTED PEA SIZE HAIL IN SARDIS AND PENNY SIZE HAIL SOUTH OF SARDIS BETWEEN HIGHWAYS 23 AND 24. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 041836
SVRCAE
GAC033-245-042000-
/O.NEW.KCAE.SV.W.0031.090504T1836Z-090504T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
236 PM EDT MON MAY 4 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BURKE COUNTY IN EAST CENTRAL GEORGIA
RICHMOND COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 400 PM EDT
* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE
STORMS WERE JUST SOUTHWEST OF THE CSRA AND MOVING NORTHEAST AT 30
MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO...
HEPHZIBAH...SARDIS...FORT GORDON AND AUGUSTA
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3284 8231 3293 8227 3325 8223 3332 8234
3353 8202 3326 8190 3302 8160 3291 8176
3295 8186 3292 8195 3292 8209 3281 8215
3280 8222
TIME...MOT...LOC 1835Z 237DEG 22KT 3273 8237
$$
SJNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:34 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 4, 1:34 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 134 PM EDT MON MAY 4 2009 .SYNOPSIS... A NEARLY STATIONARY FRONTAL BOUNDARY WILL SHIFT SOUTHEASTWARD INTO THE MIDLANDS BY TONIGHT...BEFORE STALLING OUT AND BECOMING A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOP OVER THE NEXT SEVERAL DAYS. A SERIES OF UPPER DISTURBANCES WILL MOVE INTO THE REGION THROUGH THE WEEK...KEEPING THE WEATHER UNSETTLED. && .NEAR TERM /THROUGH TONIGHT/... UPDATE 15Z...SHOWERS MOVING NORTHEAST ACROSS THE PIEDMONT AND WEST MIDLANDS THIS MORNING. TEMPERATURES ARE LOWER THAN PREVIOUS FORECAST DUE TO RAIN. WILL LOWER MAXIMUM TEMPERATURES MOST AREAS THIS AFTERNOON. BEST AREA FOR POTENTIAL SEVERE THUNDERSTORMS THIS AFTERNOON APPEARS TO BE ACROSS THE CSRA AND EAST MIDLANDS. 06Z ANALYSIS SHOWED A SURFACE LOW CENTERED OVER SOUTHWEST VIRGINIA WITH A NEARLY STATIONARY FRONT EXTENDING FROM THE LOW SOUTHWESTWARD THROUGH CENTRAL TENNESSEE. A STRONG SHORTWAVE WAS EVIDENT ON WATER VAPOR IMAGERY OVER NORTHERN GEORGIA...WITH MORE SUBTLE SHORTWAVE ENERGY EMBEDDED WITHIN THE ZONAL FLOW ACROSS THE LOWER MISSISSIPPI VALLEY AND CENTRAL PLAINS. LATEST REGIONAL RADAR SHOWING CONVECTIVE DEVELOPMENT ACROSS SOUTHERN MISSISSIPPI AND ALABAMA EARLY THIS MORNING...AND THIS IS EXPECTED TO CONTINUE TO EXPAND AND LIFT NORTHEASTWARD. A MODERATE LOW LEVEL JET OFF THE GULF IS FUELING THE STORMS AND CONTINUING TO DESTABILIZE THE ATMOSPHERE AS SOUTHERLY WINDS OVERRUN AN OLD OUTFLOW BOUNDARY FROM PREVIOUS CONVECTION ON SUNDAY. MANY FACTORS METEOROLOGICALLY WILL COME TOGETHER TO PROVIDE THE MIDLANDS AND CSRA WITH A HIGH CHANCE FOR PRECIPITATION THIS AFTERNOON AND TONIGHT. THE FRONTAL BOUNDARY TO THE WEST WILL SHIFT EASTWARD...CLOSER TO THE FORECAST AREA BY THIS AFTERNOON AS THE SURFACE LOW TO THE NORTH REDEVELOPS CLOSER TO THE COAST. IN ADDITION...UPSTREAM CONVECTION WILL MOVE NORTHEASTWARD TOWARDS THE AREA TODAY AND INTERACT WITH PRECIPITABLE WATER VALUES AROUND 1.75 INCHES AND THE FORECAST AREA WILL BE IN THE FAVORABLE RIGHT ENTRANCE REGION OF THE UPPER JET AFTER 18Z. THESE FACTORS ALONG WITH A DESTABILIZING ATMOSPHERE...LI VALUES REACH -4C...WILL ALSO ALLOW FOR A LOW END SEVERE THREAT...ALTHOUGH FORECAST SOUNDINGS SHOW A MOIST ADIABATIC CHARACTERISTIC TO THEM...AND THINK HEAVY RAIN WILL BE THE MORE LIKELY THREAT. SPC DID INCLUDE THE CSRA IN A SLIGHT RISK FOR SEVERE WEATHER AND THIS WILL BE INCLUDED IN THE HWO. WILL CONTINUE WITH LIKELY POPS TODAY AND INTO THIS EVENING...THEN DECREASE POPS SLOWLY FROM THE WEST AS THE FRONTAL BOUNDARY SLIDES INTO THE MIDLANDS AND BECOMES STALLED. TEMPERATURES WILL BE SLIGHTLY COOLER TODAY WITH EXPECTED PRECIPITATION MOVING IN AND CLOUD COVER...BUT REMAIN ABOVE NORMAL. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... THE BEST CHANCES FOR PRECIPITATION SHIFT TO THE EASTERN MIDLANDS AND COASTAL AREAS OF THE STATE ON TUESDAY AS THE FRONTAL BOUNDARY REMAINS NEARLY STATIONARY AND BECOMES THE FOCUS FOR CONVECTIVE DEVELOPMENT WITH DAYTIME HEATING. WILL KEEP HIGH CHANCE POPS IN THE EAST ON TUESDAY...LOWER CHANCE FOR THE WESTERN MIDLANDS...AND DECREASE POPS TUESDAY NIGHT WITH THE LOSS OF DAYTIME HEATING. THERE SHOULD BE CONSIDERABLE CLOUDINESS ON TUESDAY AND WITH THE FRONTAL BOUNDARY NEARBY...TEMPERATURES SHOULD BE IN THE UPPER 70S TO LOWER 80S. YET ANOTHER SHORTWAVE WILL MOVE THROUGH THE NEARLY ZONAL MID LEVEL FLOW AND AFFECT THE FORECAST AREA ON WEDNESDAY. AN INCREASINGLY UNSTABLE AIRMASS ON WEDNESDAY WITH SHORTWAVE ENERGY MOVING TOWARDS THE REGION SHOULD TRIGGER SCATTERED CONVECTION AGAIN AND WILL HOLD ON TO HIGH CHANCE POPS ACROSS THE AREA...WITH THE BEST CHANCES IN THE WESTERN COUNTIES. TEMPERATURES WILL REBOUND A BIT ON WEDNESDAY WITH A STRONGER SOUTHWESTERLY FLOW AT THE SURFACE...BACK INTO THE MID 80S. && .LONG TERM /THURSDAY THROUGH SUNDAY/... LITTLE CHANGES MADE TO THE EXTENDED. PATTERN WILL REMAIN ACTIVE THROUGH FRIDAY/FRIDAY NIGHT WHEN THE UPPER LEVEL TROUGH WILL MOVE OFF THE ATLANTIC COAST. LOW CONFIDENCE REMAINS AS MODELS INDICATE AS SERIES OF DISTURBANCES CROSSING THE REGION UNTIL THE FRONT MOVES OFFSHORE BY THE WEEKEND. WILL CONTINUE LOW POPS THROUGH EXTENDED AND TEMPERATURES SLIGHTLY ABOVE NORMAL. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... A FRONTAL BOUNDARY NORTH OF THE MIDLANDS WILL MOVE SOUTHWARD INTO THE MIDLANDS TONIGHT. A MOIST SOUTH TO SOUTHWEST LOW LEVEL FLOW WILL CONTINUE TO BRING MOISTURE TO THE AREA. A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE REGION BRINGING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND OVERNIGHT. CEILINGS AND VISIBILITY EXPECTED TO BE MVFR OR LOWER IN THUNDERSTORMS. RADAR AT 17Z SHOWING CONVECTION DEVELOPING ACROSS SOUTH CENTRAL GEORGIA...SHOULD MOVE NORTHEAST INTO EASTERN SOUTH CAROLINA THIS AFTERNOON. SO EXPECT CONVECTION WILL BECOME MORE WIDESPREAD THIS AFTERNOON AND EVENING ALTHOUGH WEAK INSTABILITY REMAINS LIMITING FACTOR FOR STRONG THUNDERSTORMS AROUND CAE/CUB. STRONGER STORMS POSSIBLE NEAR OGB WHERE INSTABILITY STRONGER. GUIDANCE INDICATING MVFR TO IFR CONDITIONS TOWARD THE END OF THE TAF PERIOD WITH NUMEROUS SHOWERS DEVELOPING AGAIN TUESDAY MORNING. EXTENDED AVIATION OUTLOOK...THE SLOW MOVING COLD FRONT WILL DRIFT SOUTHWARD INTO THE AREA TUESDAY. THIS FRONT WILL GRADUALLY WEAKEN WEDNESDAY. SUFFICIENT MOISTURE AND DIURNAL INSTABILITY WILL PROVIDE A CHANCE OF AFTERNOON/EVENING SHRA/TSRA THROUGH THE PERIOD. LATE NIGHT/MORNING FOG OR STRATUS ALSO POSSIBLE. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 4, 4:59 AM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 459 AM EDT MON MAY 4 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 459 AM EDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. THE GREATEST CHANCE FOR SEVERE STORMS WILL BE ACROSS THE CENTRAL SAVANNAH RIVER AREA. LOCALLY HEAVY RAINFALL MAY PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.